Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Using maxalt to prevent migraines during breastfeeding. Is it safe to take tylenol and codine?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I have migraines all the time and am breastfeeding. I used to take Maxalt as it was the only thing that works, but is a class C. Now, I have symptoms of an ulcer and don't know what I can take. Tylenol does not work. My neurologist prescribed Tylenol with Codeine, but I am concerned about taking that for basic headaches. However, often, my headaches will turn into migraines. What would you suggest?
Posted Fri, 23 Nov 2012 in Headache and Migraines
Answered by Dr. Asra Ishtiaq Ahmed 22 hours later
Hello there,

Thanks for writing to us.

First things first. This medicine, ie Maxalt should not be used to prevent migraines during breastfeeding. As you rightly pointed out, it is class C.

Secondly, before suggesting to you a suitable drug, I feel it is prudent to consider some important points which can help you getting rid of your problem or at least keeping it at bay.

1. You have mentioned that often your "headaches will turn into migraines" . The most wise decision a migraineur can take is to take the drug right at the onset of headache as drugs for migraine act best when they are taken right in the beginning. Once migraine sets in, the results may not be very good.

2. Depending upon the severity of migraine, a suitable drug is advised to control the same. If migraine is frequent but otherwise mild, it can be controlled with simple painkillers like brufen.
Severe migraine needs additional treatment.
Medications usually compatible with breastfeeding include
caffeine (which may cause irritability or poor sleeping pattern if the mother uses a lot of caffeine),
non-steroidal anti-inflammatory drugs such as acetaminophen, ibuprofen and naproxen,
beta blockers such as propranolol and nadolol,
narcotics including codeine, morphine, and butorphanol.
Triptans should be used with caution and only when severe attack sets in.
After using triptan, you should not breast feed for the next 24 hours.

3. Also you get migraine all the time. So its important to remove all the stressors like inadequate sleep, excessive exposure to sunlight, prolonged hunger, consumption of certain foods like cheese and red wine.
Lying down in a quiet dark room would alleviate an impending migraine.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor